Leyosura (leyosura) wrote in little_details,

Poisoning - toxic paint pigments

Thank you in advance for your help with this one.

My story is set in the late 18th century in Europe, and I have been trying to research poisoning by the ingestion of highly toxic paint pigments.

The best candidates for this seem to be vermillion (which contains cinnabar, a compound of mercury) or orpiment (which contains an arsenic compound). I have researched poisoning by both arsenic and mercuric compounds, but most of the data I come across seems to be about the effects of long-term, gradual poisoning.

My question is, would it be possible to for someone to be killed relatively quickly by ingesting one of these pigments? By quickly, I mean over a few hours or at most a couple of days. If so, what sort of quantity of the pigment would be required? How would the symptoms of ingesting a large quantity quickly differ from the effects of long-term poisoning?

Is there any other paint pigment used in the 18th century that would kill somebody this quickly? If so, what quantity would someone need to ingest and what would be the symptoms of poisoning?

I have searched for toxicity of paint pigments, cinnabar poisoning, mercury poisoning, orpiment poisoning, ingestion of cinnabar, etc, but I can't seem to find anything on the quantities that would be required.

Many thanks for your help.

Tags: 1700s (no decades given), ~arts: visual arts, ~medicine: poisoning
  • Post a new comment


    default userpic